Open Access

Terminal value problem for singular ordinary differential equations: Theoretical analysis and numerical simulations of ground states

Boundary Value Problems20062006:28719

DOI: 10.1155/BVP/2006/28719

Received: 18 October 2005

Accepted: 13 August 2006

Published: 5 November 2006


A singular boundary value problem (BVP) for a second-order nonlinear differential equation is studied. This BVP is a model in hydrodynamics as well as in nonlinear field theory and especially in the study of the symmetric bubble-type solutions (shell-like theory). The obtained solutions (ground states) can describe the relationship between surface tension, the surface mass density, and the radius of the spherical interfaces between the fluid phases of the same substance. An interval of the parameter, in which there is a strictly increasing and positive solution defined on the half-line, with certain asymptotic behavior is derived. Some numerical results are given to illustrate and verify our results. Furthermore, a full investigation for all other types of solutions is exhibited. The approach is based on the continuum property (connectedness and compactness) of the solutions funnel (Knesser's theorem), combined with the corresponding vector field's ones.


Authors’ Affiliations

Department of Telecommunications Science and Technology, University of Peloponesse
Department of Mathematics, Technological Educational Institute (TEI) of Athens


  1. Agarwal RP, Kiguradze I: Two-point boundary value problems for higher-order linear differential equations with strong singularities. Boundary Value Problems 2006, 2006: 32 pages.MathSciNetView ArticleMATH
  2. Baxley JV: Boundary value problems on infinite intervals. In Boundary Value Problems for Functional-Differential Equations. Edited by: Henderson J. World Scientific, New Jersey; 1995:49-62.View Article
  3. Berestycki H, Lions P-L, Peletier LA:An ODE approach to the existence of positive solutions for semilinear problems in . Indiana University Mathematics Journal 1981,30(1):141-157. 10.1512/iumj.1981.30.30012MathSciNetView ArticleMATH
  4. Bonheure D, Gomes JM, Sanchez L: Positive solutions of a second-order singular ordinary differential equation. Nonlinear Analysis 2005,61(8):1383-1399. 10.1016/ ArticleMATH
  5. Copel WA: Stability and Asymptotic Behavior of Differential Equations. Heath, Massachusetts; 1965.
  6. Dell'Isola F, Gouin H, Rotoli G: Nucleation of spherical shell-like interfaces by second gradient theory: numerical simulations. European Journal of Mechanics. B. Fluids 1996,15(4):545-568.MATH
  7. Gazzola F, Serrin J, Tang M: Existence of ground states and free boundary problems for quasilinear elliptic operators. Advances in Differential Equations 2000,5(1–3):1-30.MathSciNetMATH
  8. Kuratowski K: Topology II. Academic Press, New York; 1968.
  9. Palamides PK: Singular points of the consequent mapping. Annali di Matematica Pura ed Applicata. Serie Quarta 1981, 129: 383-395 (1982). 10.1007/BF01762151MathSciNetView ArticleMATH
  10. Palamides PK: Boundary-value problems for shallow elastic membrane caps. IMA Journal of Applied Mathematics 2002,67(3):281-299. 10.1093/imamat/67.3.281MathSciNetView ArticleMATH
  11. Palamides PK, Galanis GN: Positive, unbounded and monotone solutions of the singular second Painlevé equation on the half-line. Nonlinear Analysis 2004,57(3):401-419. 10.1016/ ArticleMATH
  12. Rocard Y: Thermodynamique. Masson, Paris; 1967. chapter 5MATH
  13. Walter W: Ordinary Differential Equations, Graduate Texts in Mathematics. Volume 182. Springer, New York; 1998:xii+380.
  14. Wasov W: Asymptotic Expressions for Ordinary Differential Equations. John Wiley & Sons, New York; 1965.


© Palamides and Yannopoulos 2006

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.